Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 3 of 3 Posts

·
Registered
Joined
·
170 Posts
Discussion Starter · #1 ·
My diarrhea sagaI've been reading this BB for the past few weeks and have found it very interesting. I thought I would share my history of diarrhea and other maladies along with the remedies I've tried in the hopes that someone else might find it helpful. Forgive me if I get a little long winded!!Even as a child I was more introspective than other kids. I suffered more anxiety than most other kids too. Occassionally I would get diarrhea, but I don't think it was anything out of the ordinary. My mother just attributed it to a "nervous stomach." The constant diarrhea didn't start until I was older. By the time I was a junior in college, I was full of anxiety and completely stressed out. I started developing bad acne and eventually saw a doctor. He prescribed tetracycline and I was on that for a few months. There was a slight improvement, but nothing significant. So he switched my antibiotic to erythromycin. I was cautioned that the erythromycin might upset my stomach so I should take it with food. It did give me diarrhea occassionally, but if I took it with a larger meal I was usually fine. The erythromycin did a much better job of clearing my acne, so I was reluctant to stop taking it. I asked a couple of different doctors if I should be concerned about over-use of antibiotics and both said I had nothing to worry about.I continued taking it for the next couple of years, and then I entered grad school. Again I was totally stressed and I suffered a renewed breakout. This time the doctor added Retin-A to my treatment. After I graduated and got a job, the acne cleared up once again, though I continued to take the erythromycin and use the Retin-A. This went on for another few years. All in all, I had been taking erythromycin for about 6 years.The diarrhea was getting progressively worse, however, and about a year ago I was taking immodium 3-4 times a week to deal with it. And my weight was declining. By last November I had diarrhea almost daily. Taking immodium would stop it, until the next day. I was also taking Kaopectate to hopefully solidfy my stool. But nothing seemed to work. I felt so unhealthy and I looked awful because I was so thin. I also noticed that the skin on my face skin was terribly dry and red. My nose was especially red.I went back to the doctor and asked about changing my antibiotic once again, because it seemed I was becoming intolerant to the erythromycin. So he put me on minocyclene. The diarrhea did become a little less persistent, but didn't go away entirely. Then I stopped drinking coffee, and it became much less frequent. And then I started taking one Probiotica tablet a day, and lo and behold, I seemed to be cured! No more diarrhea! I was able to eat anything I wanted - even McDonald's, though I still wasn't drinking coffee. I returned to the doctor about my skin and he diagnosed me with rosacea. He prescribed Noritate, which is an anti-fungal cream similar to Metrogel. He said that I could probably discontinue taking the antibiotic because the Noritate would do basically the same thing. But I continued with the minocyclene because I was still suffering from lesions on my back. And I use the word lesion because these were huge - sometimes the size of a dime. Besides, my diarrhea had gone away so I wasn't concerned about taking an antibiotic anymore.This lasted for about 2 months.This past Memorial Day my father came to visit, and it was a very stressful time for me. All of a sudden, the diarrhea came back. It wasn't as bad as it had been - there was no urgency, it was just a loose bowel movement whenever I went. Avoiding coffee and taking a probiotic didn't seem to help anymore. I started keeping a journal to see if I could determine what foods were triggering it. After a couple weeks of this I was at my wits end. I didn't come up with anything concrete.Finding this BB helped me to realize I am not alone. I don't know if I have IBS, but what I do have has had a real impact on my life. I was excited to see that so many people have had success with calcium supplements, so I decided to give it a try. The effectiveness of minocyclene is reduced by calcium, so I decided I would try switching back to my unused erythromycin pills. Well, by the second day I had terrible diarrhea and cramping - the likes of which I hadn't experienced since I had gone off erythromycin. So I don't think I can tolerate that drug anymore. Instead, I continued with the minocyclene and took the calcium supplements at least 3-4 hours before or after the minocyclene. This seemed to work well for about a week. I experienced a little bit of constipation, but that was a welcome change from the diarrhea! In general, my stools were much more well formed.Sadly, I then developed a sinus infection and started taking over-the-counter cold medicine which aggravated my diarrhea again. After a couple weeks I relented and went to the doctor who precribed Augmentin (a brand name of amoxicillin). I've been on that drug for 5 days now. The first day was fine, but the next two days I had bad diarrhea. I took 4 immodium for both days. But strangely the last two days it has been a little better - soft stools and a lot of gas, but not so much diarrhea.Someone on this BB had theorized a while back that if IBS is caused by bad bacteria in the colon, that killing it with a strong dose of antibiotics and then following it with probiotics might replace it with good bacteria and help alleviate the problem. I don't know if this is true, but I plan to give it a try. The amoxicillan seems to be a strong antibiotic (it should be - it costs $115 without insurance!). I have 5 more days of treatment after which I plan on starting probiotics. And then I've had it with the antibiotics! I plan on treating my acne/rosacea with the Noritate only - even using it on my back. And I'll try the calcium supplements again as well for good measure.I also think one thing that I failed to address effectively was my stress and anxiety. I think all of my problems have been excarbated by not dealing with stress very well. Many people have reported a link between stress and IBS, and I can definitely tell there is a relationship between my skin and stress. In my opinion, getting your stress level under control should be the first step in any treatment.I'll keep you updated on my progress...
 

·
Registered
Joined
·
62 Posts
Hi I'd like to welcome you here and say thanks for your well-written post. I have a problem explaining things the way you seem to be able to. This is a great site and although I've never found a cure it makes you feel more optimistic reading the posts. Welcome. Teresa.
 

·
Registered
Joined
·
62 Posts
Hi I'd like to welcome you here and say thanks for your well-written post. I have a problem explaining things the way you seem to be able to. This is a great site and although I've never found a cure it makes you feel more optimistic reading the posts. Welcome. Teresa.
 
1 - 3 of 3 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top